Programm & Abstracts                 "Innovationen in der Augenheilkunde"

Aktuelle Tagungsinformationen
   News and Updates

Anmeldung zur Tagung
   Hotel Registration
   Welcome address
Beteiligte Gesellschaften
   Societies involved
Eröffnung des Kongresses
   Opening Ceremony
Wissenschaftliches Programm
   Scientific program
   Poster Presentation
Begleitende Veranstaltungen
   Collateral Events
   Social program
   Jubilee Party
DOG Information
   DOG Information
Allgemeine Informationen
   General Information
   Index of Authors
   Registration fees

DOG Homepage

Bilateral Visual Loss following Administration of Mycophenolate Mofetil – A Case Report

1Kube T., 1Hansen L. L., 2Lagrèze W.,
1Albert-Ludwigs-Universität, Augenklinik (Freiburg)
2Albert-Ludwigs-Universität Freiburg, Augenklinik (Freiburg)

Purpose: Mycophenolate mofetil is a relatively new immunosuppressive drug which is frequently used after organ transplantation. We herein report the first case of bilateral visual loss after administration of mycophenolate mofetil.
Method: Case report of a 52-year old patient who was referred to us by the medical department with bilateral visual loss in October 2001. Suffering from dilative cardiomyopathy, the patient underwent a heart transplantation one year ago, which was followed by a course of cyclosporine and azathioprine. At the end of September 2001, elevated urid acid levels prompted a change from azathioprine to mycophenolate mofetil in order to initiate a therapy with allopurinole.
Results: At the initial presentation visual acuity was decreased to 0.5 OD and 0.63 OS. Furthermore, a bilateral hyperopia of 1.75 dpt had developed. Visual field examination revealed a bilateral relative central scotoma. The macula was indistinct but gray, and fluorescein and indocyanine-green (ICG) angiography demonstrated a small cystoid macula edema (CME). The central scotoma diminished within the next four weeks, visual acuity, however, did not recover. Multifocal electroretinogram (mf-ERG) examination, performed eight weeks after initial presentation showed extended bilateral functional deterioration. Therapy with acetazolamide led to a reduction of the macular edema, visual acuity and photoreceptor function however did not recover.
Conclusions: The present case demonstrates that the use of mycophenolate mofetil may result in cystoid macular edema and loss of photoreceptor function. Moreover, it underlines the importance of angiography and mf-ERG, especially when a CME is not clearly detectable by routine ophthalmoscopy, as it was the case in our patient. Pathogenesis and prevalence of the observed side effects of mycophenolate mofetil are as yet unknown and warrant further studies.